Louisiana, 2001

Flood and Hail in Louisiana, June 21, 2001

June 21, 2001 · NWS LIX · 5 events in 3 counties and zones

Strong to severe thunderstorms rapidly developed along the south shore of Lake Pontchartrain from St Charles Parish eastward through New Orleans. Dime to nickel size hail was reported and isolated reports of wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong to severe thunderstorms rapidly developed along the south shore of Lake Pontchartrain from St Charles Parish eastward through New Orleans. Dime to nickel size hail was reported and isolated reports of wind damage. Significant street flooding also occurred due to the torrential rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 21, 2:05 AM CST, 11 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 2:05 AM CST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 AM CDT THU JUN 21 2001

WILL BE VERY BRIEF. SEVERE WEATHER MOVING THROUGH THE CWA AT THIS
TIME. MODELS IN GOOD AGREEMENT. WILL GO ALL THE WAY WITH THE AVN.
THIS MODELS HAS BEEN DOING THE BEST THE PAST SEVERAL DAYS. NO
SIGNIFICANT CHANGES IN THE CURRENT FORECAST. WILL MAINTAIN A CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA TONIGHT WITH THE MAX
ACTIVITY EXPECTED FRIDAY AS THE COLD FRONT MOVES SOUTHEAST THOUGH
THE CWA. BELIEVE THE DRY AIR WILL SPREAD OVER THE CWA FROM THE
NORTH...EXCEPT THE AVN DOES HOLD ON TO SOME CHANCE OF PCPN AS THE
FRONT STALLS NEAR THE COASTAL WATERS. THE EXTENDED FORECAST
MAINTAINS SUMMERTIME CONDITIONS THROUGH THURSDAY. JUST ISSUED
TORNADO WARNING. ENOUGH SAID.

MCB TU 068/087 062/088 064 17451
BTR TU 071/088 065/090 066 17451
MSY TB 074/089 069/088 072 17353
GPT TB 073/087 068/086 067 17353

.NEW...NONE
LA...NONE.
MS...NONE.

17

In the hours before

Special weather statement, Jun 21, 9:43 AM CST, 3 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 PM CDT THU JUN 21 2001

...SYNOPSIS...
WEAK SURFACE HIGH PRESSURE CENTERED OVER SOUTHEAST LOUISIANA WILL
MOVE SLOWLY SOUTH TODAY AS A COLD FRONT MOVES INTO SOUTHWEST
MISSISSIPPI AND SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN
FRIDAY MORNING. MOIST AND UNSTABLE AIR OVER THE REGION WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE SCATTERED SHOWERS AND  THUNDERSTORMS
THIS AFTERNOON THAT WILL PERSIST TONIGHT IN ADVANCE THE COLD FRONT.

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THIS AFTERNOON WILL CONTINUE INTO TONIGHT.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH
TONIGHT...SOME OF THE STRONGER THUNDERSTORMS MAY BE ACCOMPANIED BY
GUSTY WINDS ...FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

...ACTIONcS...
NONE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, St. Charles

When
June 21, 1:33 PM CST
Where
St. Charles County, Killona
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.000, -90.483

Thunderstorm Wind, Jefferson

When
June 21, 2:03 PM CST
Where
Jefferson County, Metairie
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
29.983, -90.150

Large tree branches were blown down.

Hail, Orleans

When
June 21, 2:23 PM CST
Where
Orleans County, New Orleans
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
29.950, -90.100

Flood, Orleans

When
June 21, 2:30 PM CST to 5:00 PM CST
Where
Orleans County, New Orleans
Reported by
EMERGENCY MANAGER
Coordinates
30.069, -89.928 (the zone’s center; the record gives no point)

Thunderstorm Wind, Jefferson

When
June 21, 2:50 PM CST
Where
Jefferson County, Avondale
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
29.917, -90.183

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256582, 5256583, 5256585, 5256586, 5256584.